Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Lincoln, IL

July 19, 1997Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 1997, 4:59 PM CDT for Fulton County, Knox County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1997, 4:59 PM CDT (21:59 UTC)
Expired
Jul 19, 1997, 5:45 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Fulton County, IL, Knox County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:40 PM CDTThunderstorm WindCanton, ILThunderstorms winds blew down numerous trees in Canton and Cuba. One tree fell onto a garage in Cuba, causing minor damage. No injuries were reported and no damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 192202 RRA
SVRSPI
ILC057-095-192245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  FULTON COUNTY IN WEST CENTRAL ILLINOIS
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 545 PM CDT
 
* SOME LOCATIONS AFFECTED
  ABINGDON
  MAQUON
  FARMINGTON
  FAIRVIEW

* AT 457 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM NEAR MONMOUTH TO ABINGDON TO JUST NORTH OF
  MAQUON...MOVING SOUTH AT 15 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

MILLERz/PLAHMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 2:01 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT SAT JUL 19 1997

18Z SFC ANALYSIS SHOWS SF MEANDERING NW TO SE ACROSS C IL...WITH
SLIGHTLY LOWER DEWPTS TO N OF FRONT.

PLENTY OF MOISTURE AND INSTABILITY ACROSS AREA AGAIN WITH SOME TRWS
DEVLOPING ALONG AND JUST W OF FRONT ALONG MISSISSIPPI RIVER. QUESTION
IS...WHEN AND WHERE WILL HEAVIEST RAIN FALL OVERNIGHT. MODELS STILL
POINT TO A MCS DEVELOPING OVER MN/NRN IA OVERNIGHT WHICH WILL MAKE ITS
WAY SE ALONG FRONT AND INTO CWA TOWARDS DAYBREAK. AS FOR THE REST OF
THIS AFTERNOON AND EVENING...WIDELY SCATTERED RW/TRW ACTIVITY A
POSSIBILITY UNTIL SUNSET. CURRENT FORECAST LOWS OF UPPER 60S TO LOWER
70S STILL LOOKS GOOD.

AS FOR SUNDAY...FRONT WILL BEGIN TO MAKE ITS WAY BACK TO N WITH RW/TRW
ACTIVITY DEVELOPING ALONG IT.  HIGHS SHOULD BE AROUND 90.

PIA  69/90   54
SPI  70/91   44
DEC  69/90   43
CMI  68/89   45
LWV  71/93   43

BYRD

In the hours before

Special weather statement, Jul 19, 11:00 AM CDT, 5 hours 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SAT JUL 19 1997

SYNOPSIS: A FRONT ACROSS CENTRAL ILLINOIS WILL INTERACT WITH A WARM
...MOIST AND UNSTABLE AIRMASS ALREADY IN PLACE ACROSS THE AREA TO
PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

EVEN THOUGH THUNDERSTORMS ARE BEING FORECASTED FOR THE AREA...THEY ARE
NOT EXPECTED TO REACH SEVERE LIMITS.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:24 PM CDTSevere Thunderstorm WarningILXMacon51 min
Jul 18, 7:32 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon58 min
Jul 19, 3:56 PM CDTSevere Thunderstorm WarningILXKnox64 min
Jul 19, 5:53 PM CDTSevere Thunderstorm WarningILXFulton, Mason37 min
Jul 19, 6:26 PM CDTSevere Thunderstorm WarningILXMason, Menard34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.